CBD, herbal supplements affect the heart

Spread the love

People’s use of supplements has increased in recent years. Many supplements may carry a certain amount of health benefits, but as they are not regulated, people should also exercise caution.
A recent case report published in Heart Rhythm Case Reports demonstrates that the excessive use of certain substances such as hemp oil could lead to severe cardiac problems.
Herbal supplement popularity
Supplements are readily available to consumers and can offer various health benefits. For example, dietary supplements
Trusted Source
provide more of the substances found in food, such as specific vitamins or minerals.
Unlike medications, the Food and Drug Administration (FDA) does not offer as much regulation for dietary supplements.
Dr. Edo Paz, cardiologist and vice president of Medical at K Health, who was not involved in the study, explained the issue with supplements to Medical News Today:
“Because the FDA regulates supplements differently than medications, the supplements are not well-studied, so the precise characteristics and side effects are not well known. You may even see variations in the preparation based on the distributor and batch.”
Dr. Paz said he encourages his patients to avoid supplements, out of a lack of solid data.
“If they do plan to use them, I do my best to research the possible side effects and drug-supplement interactions, but this is not always possible given the lack of data,” he added.
A few examples of common supplements include calcium, vitamin D, garlic, and ginkgo. Sometimes, supplements are a combination of many compounds, such as the supplement berberine, which may be helpful in the improvement of heart problems and gut health.
The CBD market
One group of supplements that have become quite popular is those derived from cannabis. A few examples of cannabis derivatives include hemp oil and cannabidiol (CBD).
Hemp oil has many potential benefits, including helping reduce muscle tension and stress and pain relief. Similarly, CBD may help with pain relief and may even help to reduce anxiety.
Currently, the FDA has only approved one derivative of CBD oil for medicinal use, Epidiolex, which can be used to treat seizures. Different derivatives of cannabis are still available as supplements, meaning that people can buy and use them without supervision from a medical professional.
6 times the recommended dose
The case report in question examined one 56-year-old woman and her severe symptoms that coincided with supplement use. She experienced episodes of syncope (fainting) and dizziness.
Upon cardiac evaluation, medical professionals discovered that she had low blood pressure and an abnormal heart rhythm called Torsade de Pointes. This particular disturbance in heart rhythm can become life threatening.
She also experienced a prolonged QTc, which indicates problems with the heart’s electrical signals. Prolonged QTc is often associated with Torsade de Pointes.
Her magnesium levels were also low, and after treatment with intravenous magnesium and saline fluids, her heart rhythm stabilized. Her personal medical history was unremarkable. But she revealed that she had been taking hemp oil that contained both CBD and cannabigerol (CBG).
She claimed to be taking it for stress-related reasons and was taking it at six times the recommended dose. She was also taking supplements containing berberine.
Doctors discontinued all of her supplement use while she was in the hospital. After five days, her heart rhythm returned to normal.
Based on data from this patient and their study of data surrounding these supplements, study authors think that these supplements caused the patient’s QTc prolongation.
Dr. Paz noted that the case showed “a frightening side effect of herbal supplements.”
“In this case, the patient used various supplements, which resulted in a cardiac electrical abnormality called QT prolongation. The patient even developed a feared and potentially deadly consequence of QT prolongation called Torsades de pointe, which can degenerate to sudden cardiac death,” he told MNT.
Dr. Paz said that thanks to the clinical team the cause of these effects was identified, and the electrical abnormality resolved after the patient stopped taking them.

source

Leave a Reply

Your email address will not be published.